MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Model Number OCCLUDER
Medical Device Problem Codes Migration or Expulsion of Device (1395); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/24/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2023, a 4mm by 2mm amplatzer piccolo occluder was implanted in a 6 week, 1.6kg patient with the following patent ductus arteriosus (pda) dimensions: minimal diameter 1.7 mm, length of 9 mm, and diameter at aortic ampulla of 2.5 mm.It was reported that on (b)(6) 2023, that the device embolized into the pulmonary artery.The device was explanted without incidence.The patient remained stable throughout the explant procedure.The patient is reported to be recovering.No additional information was provided.
 
Additional Manufacturer Narrative
An event of embolization of the 4/2mm piccolo occluder was reported.A returned device assessment could not be performed as the device and was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Information from the field indicated that the physician believed that the reported event could have been caused by significant systemic hypertension.However, a review of the ductal measurements as reported from the field was performed.Per the sizing table in the instructions for use, the recommended size devices for patients <2kg the appropriate sized occluder for the defect would have been a 3/2mm occluder.Based on the information received, the cause of the reported incident could potentially be related to the mis-sizing of the device.There is no indication of a product quality issue with regards to manufacture, design, or labeling.
 
Event or Problem Description
Subsequent to the previously filed report, additional information was received: the physician used a 4mm by 2mm piccolo instead of the recommended 3mm by 2mm piccolo because it was believed it would better fir the anatomy of the patient.It was reported that on (b)(6) 2023, that the device migrated in the pulmonary artery.It is believed this migration was due to significant systemic hypertension.The device was explanted via transcatheter snare without incidence, and the pda spontaneously closed without further intervention.The patient remained stable throughout the explant procedure.The patient is reported to be recovering.Patient weight updated to 1.3 kg.No additional information was provided.

Brand Name
AMPLATZER PICCOLO
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key16384984
Report Number2135147-2023-00540
Device Sequence Number12189060
Product Code MAE
UDI-Device Identifier05415067031006
UDI-Public05415067031006
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberOCCLUDER
Device Catalogue Number9-PDAP-04-02-L
Device Lot Number8544670
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/24/2023
Supplement Date Received by Manufacturer03/26/2023
Initial Report FDA Received Date02/16/2023
Supplement Report FDA Received Date04/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/29/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age6 WK
Patient SexUnknown